Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 86, NWS Rapid City, SD

July 5, 2021Meade County, Pennington County, South Dakota

NWS Rapid City, SD issued this severe thunderstorm warning at Jul 5, 2021, 6:11 PM MDT for Meade County, Pennington County, South Dakota. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2021, 6:11 PM MDT (00:11 UTC)
Expired
Jul 5, 2021, 7:15 PM MDT
In force
64 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Meade County, SD, Pennington County, SD

The radar

The Rapid City radar (KUDX), 19 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 6:25 PM MDTTSTM WND GST 608 Ssw Union Center, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.2 hours before the alert went out and 320 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2021-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 149 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2021-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
149 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
2247 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

682 
WUUS53 KUNR 060011
SVRUNR
SDC093-103-060115-
/O.NEW.KUNR.SV.W.0086.210706T0011Z-210706T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Rapid City SD
611 PM MDT Mon Jul 5 2021

The National Weather Service in Rapid City has issued a

* Severe Thunderstorm Warning for...
  Southeastern Meade County in west central South Dakota...
  Northeastern Pennington County in west central South Dakota...

* Until 715 PM MDT.

* At 610 PM MDT, a severe thunderstorm was located 3 miles northwest
  of Viewfield, or 21 miles northeast of Rapid City, moving east at
  50 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Viewfield around 615 PM MDT.
  Curlew Lake around 620 PM MDT.
  Elm Springs around 630 PM MDT.

Other locations in the path of this severe thunderstorm include
Creighton.

This includes Interstate 90 in South Dakota between Mile Markers 69
and 124.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4414 10312 4452 10304 4454 10201 4388 10202
TIME...MOT...LOC 0010Z 276DEG 44KT 4425 10290 

HAIL...<.75IN
WIND...60MPH
 
$$

JC
3 follow-up statements
217 
WWUS53 KUNR 060032
SVSUNR

Severe Weather Statement
National Weather Service Rapid City SD
632 PM MDT Mon Jul 5 2021

SDC093-103-060115-
/O.CON.KUNR.SV.W.0086.000000T0000Z-210706T0115Z/
Meade SD-Pennington SD-
632 PM MDT Mon Jul 5 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MDT
FOR SOUTHEASTERN MEADE AND NORTHEASTERN PENNINGTON COUNTIES...

At 632 PM MDT, severe thunderstorms were located along a line
extending from 3 miles south of Union Center to 5 miles southwest of
Elm Springs to 3 miles east of New Underwood, moving east at 35 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
  Elm Springs, Wicksville, Wasta, Creighton and Wall.

This includes Interstate 90 in South Dakota between Mile Markers 71
and 124.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4411 10299 4433 10299 4452 10300 4454 10201
      4388 10202
TIME...MOT...LOC 0032Z 268DEG 30KT 4451 10267 4428 10264 4410 10277 

HAIL...<.75IN
WIND...60MPH
 
$$

JC
284 
WWUS53 KUNR 060051
SVSUNR

Severe Weather Statement
National Weather Service Rapid City SD
651 PM MDT Mon Jul 5 2021

SDC093-103-060115-
/O.CON.KUNR.SV.W.0086.000000T0000Z-210706T0115Z/
Meade SD-Pennington SD-
651 PM MDT Mon Jul 5 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MDT
FOR SOUTHEASTERN MEADE AND NORTHEASTERN PENNINGTON COUNTIES...

At 650 PM MDT, a severe thunderstorm was located 8 miles east of Elm
Springs, or 40 miles northwest of Philip, moving east at 45 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Elm Springs and Creighton. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4415 10263 4435 10276 4452 10276 4454 10201
      4411 10202
TIME...MOT...LOC 0050Z 269DEG 42KT 4434 10236 

HAIL...0.75IN
WIND...60MPH
 
$$

JC
664 
WWUS53 KUNR 060110
SVSUNR

Severe Weather Statement
National Weather Service Rapid City SD
710 PM MDT Mon Jul 5 2021

SDC093-103-060119-
/O.EXP.KUNR.SV.W.0086.000000T0000Z-210706T0115Z/
Meade SD-Pennington SD-
710 PM MDT Mon Jul 5 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MEADE AND
NORTHEASTERN PENNINGTON COUNTIES WILL EXPIRE AT 715 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 4415 10263 4435 10276 4452 10276 4454 10201
      4411 10202
TIME...MOT...LOC 0109Z 276DEG 44KT 4432 10206 

$$

JC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 5:40 PM MDT, 31 minutes earlier.

Area forecast discussion, Jul 5, 5:40 PM MDT, 31 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
540 PM MDT Mon Jul 5 2021

.DISCUSSION...(This Evening Through Monday)
Issued at 148 PM MDT Mon Jul 5 2021

Main fcst challenge with this aftns package deals with impending
convection and just how severe it will be along with areas of
potentially heavy rain. Then...dealing with rain chances later on
during the week.

Currently exiting 500hpa wave creating strong/severe storms across
central SD and our far SE CWA. Morning Corfidi vectors show that
storm motion was slow...so locally heavy rain possible with
storms. Western SD/NE WY awaits next in series of shortwaves
rotating around 500hpa ridge...now moving through central WY with
lightning now being seen with hi-res satellite imagery showing
towering cu developing just to west of CWA in WY. Models cont to
show increasing PWATs of 1.50" to 1.75" across area by 00z
Tuesday. CAPE increases to around 1500 j/kg but shear still
remains rather anemic...so while a supercell can't be ruled
out...expecting more multi-cellar type of convection with wind and
heavy rain based on slow storm motion/850hpa dwpt advection.

One interesting thing of note was 12Z NAM-12 was showing an area
of almost stratiform pcpn on backside of exiting wave Tuesday
morning associated with 700hpa trowel type feature. GFS
kinda/sorta hinted at this when looking at 700hpa theta-e forcing
fields...but it didn't play out in pcpn fcst. Held onto pcpn a
little longer overnight due to this...but not as long as NAM-12
would indicate.

For the reminder of the week, the challenge is the models latching
onto the "ring of fire" pattern with the western CONUS ridge and
waves riding over the top...bringing chances of nocturnal
convection to the area.

Temperatures will be sub-seasonal for Tuesday...then begin to
climb heading to the warmest day of the week on Thursday. Another
front dropping through will cool things off to more seasonal temps
on Friday and into the weekend.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Tuesday Evening)
Issued At 530 PM MDT Mon Jul 5 2021

Ongoing showers and thunderstorms will continue for the KRAP
terminal through 03z Tuesday before diminishing. Showers and
thunderstorms may build back into the KGCC terminal between 02z
and 04z Tuesday. Otherwise VFR cigs will will remain in place
through valid fcst period...with isold MVFR cigs in and near
stronger showers/storms during the evening. Winds will also be
strong and gusty in and near storms.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...Hintz
AVIATION...Hintz
Hazardous weather outlook, Jul 5, 5:42 AM MDT, 12 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
542 AM MDT Mon Jul 5 2021

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-061300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
542 AM MDT Mon Jul 5 2021 /642 AM CDT Mon Jul 5 2021/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

There is a risk for strong to severe thunderstorms later this
afternoon and evening across much of northeast Wyoming and western
South Dakota. The highest risk will be over the Black Hills area
and the adjacent plains to the east. Large hail and strong wind
gusts will be the main threats from any severe storms, with some
heavy rain also expected.

The grassland fire danger index will be in the high category this
afternoon from the northwest into west central South Dakota
plains.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There will be a lingering chance for thunderstorms from the Black
Hills area eastward on Tuesday. The threat for severe
thunderstorms is low, but an isolated strong storm with hail and
gusty winds is possible, mainly from the Black Hills to south
central South Dakota.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Jul 5, 5:23 PM MDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
523 PM MDT MON JUL 05 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     TSTM WND GST     15 SSE MISSION          43.10N 100.60W
07/05/2021  M51 MPH          TODD               SD   MESONET

0451 PM     NON-TSTM WND GST 1 NE ECHETA             44.47N 105.84W
07/05/2021  M50 MPH          CAMPBELL           WY   MESONET

0456 PM     TSTM WND GST     27 WNW CASTLE ROCK      45.14N 103.91W
07/05/2021  M50 MPH          BUTTE              SD   MESONET

0503 PM     TSTM WND GST     8 W JEWEL CAVE          43.73N 103.99W
07/05/2021  M62 MPH          CUSTER             SD   MESONET

&&

CALDERON
Local storm report, Jul 5, 5:31 PM MDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
531 PM MDT MON JUL 05 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     TSTM WND GST     7 WSW HOOVER            45.07N 103.40W
07/05/2021  M53 MPH          BUTTE              SD   MESONET

&&

CALDERON
Special weather statement, Jul 5, 5:35 PM MDT, 36 minutes before
Special Weather Statement
National Weather Service Rapid City SD
535 PM MDT Mon Jul 5 2021

SDZ026>030-041-074-060000-
Custer Co Plains SD-Fall River SD-Hermosa Foot Hills SD-
Southern Foot Hills SD-Central Black Hills SD-
Southern Black Hills SD-Rapid City SD-
535 PM MDT Mon Jul 5 2021

...STRONG THUNDERSTORMS OVER CENTRAL CUSTER...NORTHEASTERN FALL RIVER
AND SOUTHWESTERN PENNINGTON COUNTIES...

At 534 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles east of Medicine Mountain to Wind Cave
National Park to 2 miles west of Maverick Junction. Movement was east
at 35 mph.

Winds in excess of 45 mph will be possible with these storms.

Locations impacted include...
Hot Springs, Custer, Hill City, Keystone, Oral, Fairburn, Hayward,
Rockerville, Wind Cave National Park, Mount Rushmore National
Memorial, Stockade Lake, Legion Lake, Crazy Horse Memorial, State
Game Lodge, Blue Bell, Sheridan Lake and Custer State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek safe shelter inside a building or vehicle until this storm has
passed.

&&

LAT...LON 4403 10339 4364 10310 4339 10309 4332 10349
      4357 10356 4390 10375
TIME...MOT...LOC 2334Z 264DEG 31KT 4390 10364 4361 10344 4339 10344

JC
Special weather statement, Jul 5, 5:46 PM MDT, 25 minutes before
Special Weather Statement
National Weather Service Rapid City SD
546 PM MDT Mon Jul 5 2021

SDZ002-060015-
Perkins SD-
546 PM MDT Mon Jul 5 2021

...STRONG THUNDERSTORM OVER NORTH CENTRAL PERKINS COUNTY...

At 546 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles south of Haynes, or 10 miles southeast of Hettinger, moving
east at 35 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
White Butte.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek safe shelter inside a building or vehicle until this storm has
passed.

&&

LAT...LON 4580 10214 4582 10259 4595 10265 4595 10219
      4594 10218
TIME...MOT...LOC 2346Z 259DEG 31KT 4588 10251

JC
Local storm report, Jul 5, 5:49 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
549 PM MDT MON JUL 05 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     TSTM WND GST     1 SSE STURGIS           44.40N 103.50W
07/05/2021  E60 MPH          MEADE              SD   SOCIAL MEDIA

&&

CALDERON
Local storm report, Jul 5, 6:10 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
610 PM MDT MON JUL 05 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     HAIL             11 NNW PRAIRIE CITY     45.68N 102.89W
07/05/2021  E1.00 INCH       PERKINS            SD   PUBLIC

&&

POJORLIE

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 6:23 PM MDTSpecial Weather StatementUNROglala Lakota37 min
Jul 5, 6:26 PM MDTSpecial Weather StatementUNRCuster34 min
Jul 5, 6:41 PM MDTSpecial Weather StatementUNRPerkins34 min
Jul 5, 7:17 PM MDTSpecial Weather StatementUNRHaakon28 min
Jul 6, 5:08 PM MDTSevere Thunderstorm WarningUNRButte, Harding, Perkins67 min
Jul 6, 5:16 PM MDTSpecial Weather StatementUNRFall River29 min
Jul 6, 5:58 PM MDTSevere Thunderstorm WarningUNRButte, Meade, Perkins60 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.